Tennessee, 2004

Lightning Strike in Tennessee, July 10, 2004

July 10, 2004 · NWS MRX · 1 event in 1 county or zone

A man was struck by lightning while he fished on Douglas Lake. The boat was several hundred yards from Douglas Dam when the incident occurred.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A man was struck by lightning while he fished on Douglas Lake. The boat was several hundred yards from Douglas Dam when the incident occurred. He was rendered unconscious and fell into the water. After spending three days in the hospital, the man died of his injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 10, 2:23 PM EST, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 10, 2:23 PM EST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
323 PM EDT SAT JUL 10 2004

.SHORT TERM...(TONIGHT THROUGH SUNDAY)...SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPED EARLY THIS AFTERNOON ACROSS THE SOUTHERN
PLATEAU AND SOUTHERN TENNESSEE VALLEY EVEN WITH UPPER LEVEL RIDGE
JUST TO THE SOUTH OF THE FORECAST AREA. A WEAK VORTICITY MAXIMUM
OVER MIDDLE TN AND DEEPER MOISTURE TO THE WEST MAY HAVE CAUSED THE
EARLY DEVELOPMENT ACROSS MIDDLE AND SE TN. THE THUNDERSTORMS HAVE
BEEN SLOWLY SPREADING EAST PRODUCING SOME HEAVY RAINFALL IN ISOLATED
AREAS.

THE ETA AND GFS BEGIN TO RETROGRADE THE UPPER LEVEL RIDGE WEST
TONIGHT AND SUNDAY. AT THE SAME TIME THE FLOW AROUND THE RIDGE WILL
BRING SHORTWAVES SOUTHEAST AND BRUSH THE NORTHERN SECTION OF THE
FORECAST AREA. WILL HAVE HIGHER THAN GUIDANCE CHANCES OF RAIN THIS
EVENING AS ACTIVITY ACROSS MIDDLE TN MOVES SLOWLY EAST BEFORE
DISSIPATING AFTER SUNSET AND WILL DROP RAIN CHANCES LATE THIS
EVENING WITH PATCHY FOG IN AREAS THAT HAD RAIN. WENT ABOUT 10 TO 15
PERCENT BELOW GUIDANCE FOR RAIN CHANCES SUNDAY. A LITTLE MORE CLOUD
COVER NORTH COULD EFFECT HIGHS ACROSS SOUTHWEST VIRGINIA SO KEPT
MAXES IN THE LOWER TO MID 80S.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)...MODELS IN GOOD
AGREEMENT ON UNSEASONABLY STRONG TROUGH SETTING UP IN THE EAST IN
THE SECOND HALF OF THE UPCOMING WEEK.  FRONTAL PASSAGE APPEARS TO BE
WEDNESDAY MORNING FOR OUR CWA.  TEMPERATURES WILL BE WARM UNTIL
WED...ESPECIALLY TUESDAY...THEN SEVERAL DEGREES BELOW NORMAL THU
THROUGH SAT.  RAIN CHANCES ARE BEST SUNDAY NIGHT THROUGH MONDAY
NIGHT...AND THEN AGAIN WITH THE FRONTAL PASSAGE ON WEDNESDAY.  WE
SHOULD BE RAIN FREE THU THROUGH SAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  72  90  72  90 /  20  30  30  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  89  71  87 /  20  40  30  40
OAK RIDGE, TN  70  88  71  88 /  20  40  30  40
TRI CITIES AIRPORT, TN  68  86  69  84 /  30  40  40  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TD/SP
Hazardous weather outlook, Jul 10, 4:45 AM EST, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 AM EDT SAT JUL 10 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-111000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
545 AM EDT (445 AM CDT) SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

The radar

The Knoxville radar (KMRX), 44 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Sevier

When
July 10, 7:15 PM EST
Where
Sevier County, 5 mi ESE of Kodak
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Sevier2004-07-13MaleBoatDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410909.